Insomnia & Periodic Limb Movement Disorder Zoloft & SSRI Antidepressants 2011-03-27 Global Common Side Effects of Zoloft & All SSRIs is Insomnia & Limb Movement Disorder: Dr. R. Rosenberg
Summary:

Paragraphs three and four read:  "DEAR DR. ROSENBERG: My husband was started on a medication called Sertraline [Zoloft] for his depression. Ever since he started the medication, he has had more trouble falling asleep and staying asleep. Additionally, although he is not aware of it, he seems to be moving his legs more during sleep. He draws his legs up and bends his knees while asleep. Do you think this is a coincidence?"

"A: Probably not, two common side effects of the antidepressant medications called SSRI's -- such as Sertraline -- are insomnia and periodic limb movement disorder. In the latter, movements such as you describe are common but benign. However, if the insomnia persists, I would be concerned and inform your health care provider about this."



http://www.azdailysun.com/lifestyles/health-med-fit/columnists/article_4fd3a323-6cec-53a3-aeb1-aa638953df94.html


Sleep Well: Failure to breathe

DR. ROBERT ROSENBERG Sleep Well azdailysun.com | Posted: Sunday, March 27, 2011 5:00 am |

DEAR DR. ROSENBERG: I have been having trouble staying awake for several years. My doctor sent me for a sleep study and I was told I had central sleep apnea. How is that different from the more common obstructive sleep apnea?

A: In central sleep apnea, the person makes no effort to breathe during the event. Basically, the part of the brain called the ventilatory control center fails to send any signal to the respiratory system to breathe. This results in arousals from sleep and poor sleep due to low oxygen levels. There are many causes for central sleep apnea. It is commonly seen in patients on large doses of narcotics for pain. It is also seen in patients with weak hearts and those who have suffered from strokes in the past. In addition, a significant proportion of people have no underlying cause what so ever.

DEAR DR. ROSENBERG: My husband was started on a medication called Sertraline for his depression. Ever since he started the medication, he has had more trouble falling asleep and staying asleep. Additionally, although he is not aware of it, he seems to be moving his legs more during sleep. He draws his legs up and bends his knees while asleep. Do you think this is a coincidence?

A: Probably not, two common side effects of the antidepressant medications called SSRI's -- such as Sertraline -- are insomnia and periodic limb movement disorder. In the latter, movements such as you describe are common but benign. However, if the insomnia persists, I would be concerned and inform your health care provider about this.

DEAR DR. ROSENBERG: My 14-year-old son has a form of muscular dystrophy called myotonic dystrophy. He is always sleepy. Is this usual with this disease?

A: Yes, this is not uncommon. People who have myotonic dystrophy have several reasons for being sleepy during the day. First, because the disease affects the muscles of the upper airway, they have an increased incidence of sleep apnea. Second, they may have weakness of the respiratory muscles resulting in respiratory failure and carbon dioxide retention, which causes sleepiness. Finally, there may be associated damage to the wakefulness centers of the brain resulting in sleepiness. I would encourage you to bring this problem to the attention of your physician. In many instances, it is treatable.

Dear Dr. Rosenberg: What about those snore devices they advertise on television for sleep apnea? Since they are inexpensive and I don't like wearing the CPAP mask, I was wondering it I should try them as an alternative.

A: Those one size fits all devices may be helpful in mild snoring, but not in sleep apnea. The American Academy of Sleep Medicine as well as the Dental Academy recommends mandibular repositioning devices. These devices are custom molded to the person's upper and lower teeth by a dental professional. The splints are locked together with a hinge that is fastened to the sides or back of the appliance. Once the device is inserted, the dentist can use the upper jaw as an anchor to extend the lower jaw. This helps to prevent collapse of the airway by tightening excess tissue in the back of the throat, which clears the airway. They are effective in mild to moderate disease. Unfortunately, so far almost every study I have seen on the over the counter commercial devices has shown them to be ineffective in sleep apnea.

Dr. Rosenberg, board-certified sleep medicine specialist, will answer individual reader questions by incorporating them in future columns. Contact him at askthesleepdoc@yahoo.com or via mail at the Sleep Disorders Center of Flagstaff, 1110 E. Route 66, Flagstaff, AZ 86004 or at 214-7400.

Copyright 2011 azdailysun.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Posted in Columnists on Sunday, March 27, 2011 5:00 am Updated: 11:07 pm.
Share This Story